North Carolina, 2016

Damaging Wind in North Carolina, July 5, 2016

July 5, 2016 · NWS ILM · 1 event in 1 county or zone

Intense heating allowed afternoon thunderstorms to blossom along the Piedmont Trough and persist into the evening. A deep westerly flow carried the thunderstorms to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Intense heating allowed afternoon thunderstorms to blossom along the Piedmont Trough and persist into the evening. A deep westerly flow carried the thunderstorms to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 5, 6:44 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 5, 6:44 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
744 PM EDT TUE JUL 5 2016

.SYNOPSIS...
Oppressive heat and humidity will build all week, likely
peaking Friday and Saturday. Thunderstorm chances will be
greatest Wednesday with an upper disturbance, and then early
next week as a front enters the area and stalls.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 7 PM Tuesday...Update needed for our western zones to
address the line of convection encroaching. SVR TSTM watch posted
for MHX and AKQ CWA's. So far a few trees have been reported
knocked over in Darlington county near Lewis Crossroads.

Very hot and humid day continues across the Carolinas as modified
Bermuda type high pressure dominates the southeast synoptic
regime. Surface high extended back into Florida with a secondary
center has allowed winds to remain more WSW than is typical with a
Bermuda high, and this has allowed temps to soar into the mid 90s
even at the coast. This flow remains very moist though, and with
dewpoints in the low to mid 70s, heat index values have risen to
between 105 and 110, and a sultry evening and night is forecast as
lows drop only to around 80 in this very humid airmass. If
Wilmington stays at 80 or above tonight, it will be the first time
since July, 2012 when we had consecutive nights with 80+ degree
mins.

Convection has yet to develop, and in fact even diurnal CU has been
difficult to achieve. This is due mostly to very warm mid-level
temps creating weak ML lapse rates, and westerly flow aloft keeping
the middle portions of the column dry. The high res guidance
continues to indicate that a few storms may fire along the Piedmont
trough and advect easterly this evening into tonight, but confidence
in this is decreasing with every passing minute, and have dropped
POP to just SCHC, mostly for any advection of storms well upstream
tonight. Any convection will wane nocturnally as there is no
evidence of any mid-level forcing to persist convection after loss
of heating.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Hot and humid to prevail through the short
term as the synoptic pattern changes little, and will be
characterized by Bermuda ridging offshore, mid-level ridging
centered over FL, and 850mb temps around 20C. While this is a
fairly typical summertime setup, thicknesses and 850mb temps are
above climo norms, and hence above normal heat is forecast each
day.

On Wednesday, ridging will expand across FL with heights approaching
595dm, but at the same time a shortwave trough will race across the
area Wednesday eve. 850mb temps of 18-19C will still support very
hot temps, but Wednesday will likely be the cooler of the two days
thanks to increased cloud cover and convection associated with the
aforementioned shortwave. Temps on Wednesday are still forecast to
rise well into the 90s however, so little relief from the heat is
expected. Dew point temperatures Wednesday may be a bit lower thanks
to more westerly flow, but heat advisory criteria heat index values
are still possible, especially across eastern zones. As the
shortwave moves overhead Wednesday eve, convection may linger well
past dark thanks to elevated instability being tapped by the forcing
aloft, and will show only a slow decrease from the aftn/eve CHC POP.

Hotter on Thursday thanks to more sunshine working with 850mb temps
climbing above 20C and a return to mid-level ridging. Additionally,
there may be subsidence behind Wednesday's shortwave, aiding in the
heat and reducing the convective potential. Soundings are drier
Thursday as well, but extreme surface instability will once again
allow at least scattered diurnal tstms, but likely less so than on
Wednesday. Highs on Thursday will soar again into the mid 90s, which
will support heat index values above 105 and necessitate yet another
heat advisory.

The warmth will not abate much at night either, with mins a degree
or two either side of 80 providing little relief from this hot
stretch of weather.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...The heat wave will continue and peak towards
the end of this week, with hot temperatures continuing into the
weekend as a ridge of high pressure and downslope winds allow for
hot and humid conditions to prevail. A slight disagreement with the
latest model guidance continues, but overall am keeping with latest
trend of high temperatures reaching up into the upper 90's Friday
and Saturday, with some locations possibly reaching 100 degrees.
These high temperatures will likely reach the coast as well, as the
afternoon seabreeze will be pinned to the coast. As a result, do
anticipate Heat Advisory criteria to be met. Have adjusted dewpoints
slightly which keeps latest forecast of heat indices below 110
degrees for now. Either way, dangerous heat is expected and
heat safety precautions should be taken. Into early next week,
temperatures will retreat the lower to mid 90's as guidance
continues to depict a front which will drop into the Carolinas and
stall, increasing the chances for convection.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 00Z...Line of thunderstorms has moved through KFLO and will
move through KLBT through 01Z with gusts to 35 kts and very
brief IFR. This line will continue towards the coastal terminals
this evening but attm is expected to dissipate SW-NW before reaching
the coast. Skies will be clear later this evening and VFR is expected
overnight through tomorrow morning with SW-W winds 5-10 kts veering
to a more WSW direction after 13Z. By 18Z expect convection to fire
again along the seabreeze and inland. Attm have indicated VCTS
as winds becoming S-SW.

EXTENDED OUTLOOK...Mainly VFR. Possible brief MVFR/IFR from
scattered convection each day.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 655 PM Tuesday...Bermuda high pressure extending back
across FL is continuing gusty SW winds of 15-20 kts across the
waters, with local backing to S at 20-25 kts within the near-shore
sea breeze circulation. The sea breeze will wane slowly this
evening with loss of heating over the land, but the pinched
gradient combined with an increasing LLJ tonight will drive winds
to 15-25 kts across the waters from the SW, bumping seas to 4-6 ft
from the current 3-5 ft. Although SCA conditions are still not
widespread across the waters, they are expected to become so, and
the ongoing SCA will remain in place through 6am before conditions
improve late.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Bermuda type ridging will dominate the
weather pattern this period creating very consistent marine
conditions both Wed and Thu. SW winds around 15 kts during the day
will rise beneath low level jetting at night to 15-20 kts while
maintaining the SW direction. Each aftn the near-shore winds will
back to the south with an increase in speed within the sea breeze
circulation as well, but return to the general synoptic flow in the
evening. Despite an ever-present 8-9 sec SE swell, the seas will be
primarily formed through a 4-5 ft/6 sec SW wind wave, producing seas
of 3-5 ft, and a SCEC may be needed at times.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 PM Tuesday...High pressure will remain in place across the
waters through the forecast period. Southwest winds will prevail
with sustained winds of 10 to 15 kts and occasional higher gusts,
falling short of 20 kts. Seas around 2 to 4 ft are expected, with an
occasional 5 to 6 fter in the extreme outer waters late Saturday
night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

NEAR TERM...JDW
SHORT TERM...TRA
LONG TERM...SGL
AVIATION...MRR
Hazardous weather outlook, Jul 5, 2:47 PM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT TUE JUL 5 2016

NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-033-039-053-055-
056-062000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
347 PM EDT TUE JUL 5 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES COULD REACH OR EXCEED 105 DEGREES EACH DAY
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-SCZ054-062000-
COASTAL BRUNSWICK-COASTAL HORRY-
347 PM EDT TUE JUL 5 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES COULD REACH OR EXCEED 105 DEGREES EACH DAY
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-062000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
347 PM EDT TUE JUL 5 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-062000-
INLAND NEW HANOVER-
347 PM EDT TUE JUL 5 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

MINOR COASTAL FLOODING IS EXPECTED ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON DURING TONIGHT'S HIGH TIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES COULD REACH OR EXCEED 105 DEGREES EACH DAY
WEDNESDAY THROUGH SATURDAY.

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON DURING THE NIGHTTIME HIGH TIDE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Local storm report, Jul 5, 5:57 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
657 PM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     LEWIS CROSSROADS        34.33N  79.97W
07/05/2016                   DARLINGTON         SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY N CENTER ROAD AND BILLY FARROW HIGHWAY

&&

EVENT NUMBER ILM1600157

ROSS
Local storm report, Jul 5, 6:05 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     2 WSW BROCKINGTON HEIGH 34.28N  79.91W
07/05/2016                   DARLINGTON         SC   DEPT OF HIGHWAYS

            TREES IN ROADWAY ON RODGERS ROAD

&&

EVENT NUMBER ILM1600158

ROSS
Local storm report, Jul 5, 6:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     2 SSW DUNDEE ACRES      34.57N  79.72W
07/05/2016                   MARLBORO           SC   DEPT OF HIGHWAYS

            TREES DOWN WESTWOOD CIRCLE

&&

EVENT NUMBER ILM1600159

ROSS
Local storm report, Jul 5, 6:16 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
716 PM EDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     DUNDEE ACRES            34.60N  79.71W
07/05/2016                   MARLBORO           SC   DEPT OF HIGHWAYS

            TREE IN ROADWAY BRUSHY BAY RD AND DUNDEE DR.

&&

EVENT NUMBER ILM1600160

ROSS
Special weather statement, Jul 5, 6:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
731 PM EDT TUE JUL 5 2016

SCZ032-039-060000-
FLORENCE SC-WILLIAMSBURG SC-
731 PM EDT TUE JUL 5 2016

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL FLORENCE AND
NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 800 PM EDT...

AT 730 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CADES...OR NEAR KINGSTREE...MOVING EAST AT 35 MPH.

WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...KINGSTREE...JOHNSONVILLE...CADES...NESMITH...
INDIANTOWN...MORRISVILLE...HENRY...
STUCKEY AND WILLIAMSBURG REGIONAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3368 7988 3386 7984 3384 7945 3353 7953
TIME...MOT...LOC 2330Z 282DEG 37KT 3375 7978

8
Special weather statement, Jul 5, 6:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
748 PM EDT TUE JUL 5 2016

NCZ087-096-060015-
BLADEN NC-ROBESON NC-
748 PM EDT TUE JUL 5 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN BLADEN AND EAST CENTRAL
ROBESON COUNTIES UNTIL 815 PM EDT...

AT 746 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JEROME TO NEAR
FAIRMONT...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LUMBERTON...ELIZABETHTOWN...FAIRMONT...BLADENBORO...SMITHS...
RUSKIN...WHITE OAK...HOWELLSVILLE...TOLARSVILLE...ABBOTTSBURG...
ROBESON COMMUNITY COLLEGE...TOBERMORY...BUTTERS...AMMON...
HESTERTOWN...JEROME...DUART...BARKER TEN MILE...
BLADEN COMMUNITY COLLEGE AND DUBLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7848 3451 7869 3447 7928 3485 7891
      3484 7890 3485 7880 3485 7849
TIME...MOT...LOC 2346Z 259DEG 64KT 3489 7879 3449 7919

SGL

The radar

The Wilmington radar (KLTX), 82 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
July 5, 7:05 PM EST to 7:06 PM EST
Where
Robeson County, 0.87 mi E of Smiths
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.648, -78.835

A tree was reportedly down at the intersection of Highway 41 and Wagon Loop Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645492.